Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Midland/Odessa, TX

June 17, 2009Jeff Davis County, Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2009, 3:41 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 3:41 PM CDT (20:41 UTC)
Expired
Jun 17, 2009, 7:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 172041
FFWMAF
TXC243-371-389-180045-
/O.NEW.KMAF.FF.W.0032.090617T2041Z-090618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTH CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM SEVERAL SLOW MOVING THUNDERSTORMS MOVING       
  ACROSS THE REGION.  DOPPLER RADAR PRECIPITATION ESTIMATES INDICATE 
  THAT OVER 2 INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR.        
  ADDITIONAL THUNDERSTORMS ARE DEVELOPING TO THE SOUTH WHICH MAY     
  LEAD TO MORE PERIODS OF HEAVY RAINFALL AND ADDITIONAL AREAS OF     
  FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAVALE...
  SARAGOSA AND BALMORHEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394

$$
2 follow-up statements
000 
WGUS74 KMAF 172255
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT WED JUN 17 2009

TXC243-371-389-180045-
/O.CON.KMAF.FF.W.0032.000000T0000Z-090618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-REEVES-JEFF DAVIS-
555 PM CDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
EASTERN JEFF DAVIS...SOUTH CENTRAL REEVES AND EXTREME WEST CENTRAL
PECOS COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT POSSIBLE FLASH FLOODING FROM SEVERAL THUNDERSTORMS THAT HAVE 
MOVED THROUGH THE AREA. PRECIPITATION ESTIMATES INDICATE THAT AS 
MUCH AS 4 INCHES HAS FALLEN ACROSS EASTERN PORTIONS OF JEFF DAVIS 
COUNTY AND ADDITIONAL RAINFALL WILL BE POSSIBLE THROUGH THE 
REMAINDER OF THE EVENING AS NEW THUNDERSTORMS DEVELOP.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAVALE...
SARAGOSA AND BALMORHEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394

$$
000 
WGUS74 KMAF 180048
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT WED JUN 17 2009

TXC243-371-389-180057-
/O.EXP.KMAF.FF.W.0032.000000T0000Z-090618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-REEVES-JEFF DAVIS-
748 PM CDT WED JUN 17 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN JEFF DAVIS...SOUTH
CENTRAL REEVES AND EXTREME WEST CENTRAL PECOS COUNTIES...

AT 747 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO 
EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS 
THE DAVIS MOUNTAINS AS OF 745 PM. ANY ADDITIONAL DOWNPOURS MAY LEAD 
TO MORE LOCALIZED FLASH FLOODING ACROSS AREAS THAT HAVE ALREADY 
RECEIVED HEAVY RAINFALL THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3102 10412 3112 10350 3061 10352 3050 10394

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:51 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 1:51 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT WED JUN 17 2009

.DISCUSSION...
UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND
AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE
DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY
ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO
LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND
WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH
PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE
WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN.
PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE
UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS
NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE
MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE
INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME
TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  94  73  89  /  10  10  30  30
CARLSBAD NM                69  92  68  88  /  30  20  60  50
DRYDEN TX                  74  92  73  93  /  10  10  50  20
FORT STOCKTON TX           72  93  71  91  /  10  20  60  30
GUADALUPE PASS TX          64  89  62  81  /  30  40  60  50
HOBBS NM                   67  94  69  88  /  20  20  40  50
MARFA TX                   63  83  61  83  /  30  40  70  40
MIDLAND INTL AIRPORT TX    73  94  72  90  /  10  10  40  40
ODESSA TX                  73  94  73  90  /  10  10  40  40
WINK TX                    75  97  73  93  /  30  10  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Jun 17, 12:50 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED JUN 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST
OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE.  ANY
THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 2:52 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT WED JUN 17 2009

TXZ058-074-075-172015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
252 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH
CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:14 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves61 min
Jun 17, 4:37 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves53 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.